Pennsylvania, 2013

Flash Flooding in Pennsylvania, July 21, 2013

July 21, 2013 · NWS PBZ · 3 events in 1 county or zone

Scattered thunderstorms developed across the region as a cold front moved south. Isolated flash flooding occurred over Allegheny county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed across the region as a cold front moved south. Isolated flash flooding occurred over Allegheny county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 3:15 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 21, 3:15 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT SUN JUL 21 2013

.SYNOPSIS...
A WEAK COLD FRONT WILL DRIFT SOUTH ACROSS THE REGION TONIGHT.
A SERIES OF DISTURBANCES WILL CROSS THE AREA THIS WEEK CAUSING
UNSETTLED WEATHER.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A WK SFC BNDRY ACRS W CNTRL PA INTO OH WL DRIFT SLOWLY SWD TNGT.
INSTBY CHART AND RECENT MESO ANALYSIS INDICATE ONLY WK INSTBY...SO
THE ISOLD SHWRS/TSTMS INVOF THIS BNDRY SHOULD DMNSH ARND SUNSET.

EXP SHWR CHCS TO INCR LT TNGT MAINLY ACRS ERN OHIO AS AN UPPER
LEVEL TROUGH MOVES EAST. TEMPERATURES A GENERAL BLEND OF MODEL
MOS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
IT WILL BE INTERESTING TO SEE WHERE THE COLD FRONT IS LOCATED AT THE
START OF THE PERIOD.  NOT A GOOD WIND FIELD TO PUSH THE FRONT
SOUTH...SO IT CONTINUES TO OOZE SOUTH THROUGH THE DAY MONDAY. WOULD
NOT BE SURPRISED TO SEE THE BAROCLINIC ZONE AROUND I-70 CORRIDOR AT
DAWN MONDAY THEN JUST WASH OUT AS S/W TROUGH APPROACHES FROM THE
WEST.  EARLIER MODEL RUNS ILLUSTRATED THIS BOUNDARY WOULD RETURN AS
A WARM FRONT IN NAME ONLY...HOWEVER WITH SLOW SOUTHWARD
PROGRESSION...THAT SOLUTION IS UNLIKELY.

MID LEVEL WAVES CROSSES MONDAY AFTERNOON AND GIVEN AMPLE MOISTURE
ILLUSTRATED BY MODEL SOUNDINGS INCREASES POPS FARTHER INTO THE
LKLY/LOW CAT RANGE S OF THE M/D LINE. BRIEF BREAK IN THE WEATHER
MONDAY NIGHT BEFORE YET ANOTHER WAVE TRAVERSES THE WESTERN GREAT
LAKES TUESDAY.  HIGHEST PWATS REMAIN OVER NRN WV SO ANY CHANCE OF
LOCALIZED FLOODING WOULD OCCUR THERE.  COLD FRONT PASSES TUES NGT
INTO WED.  GIVEN TIMING OF FRONT AND LITTLE SOLAR HEATING DURING THE
DAY...ANY STORM SHOULD REMAIN BELOW SEVERE LIMITS.  H5 TROF AXIS
WILL BRING THE POTENTIAL FOR POST FRONTAL SHOWERS WED.  TEMPS WERE
DERIVED FROM BIAS CORRECTED MOSGUIDE GRIDS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BROAD UPPER LEVEL TROUGH WILL REMAIN OVER THE EASTERN CONUS THROUGH
THE EXTENDED PERIOD. HOWEVER...AFTER A MORE PROMINENT FRONTAL
BOUNDARY CROSSES BY THURSDAY...THERE COULD BE A BRIEF PERIOD WHERE
SURFACE HIGH PRESSURE TAKES CONTROL...AS SUGGESTED BY THE ECMWF AND
GFS. THE MODEL SOLUTIONS THEN DIVERGE ON THE TIMING OF SUBSEQUENT
SHORTWAVES AFTER FRIDAY...SO CHANCE POPS WERE KEPT IN THE FORECAST
FOR THE WEEKEND. WITH THE TROUGH IN PLACE TEMPERATURES WILL BE MUCH
CLOSER TO SEASONAL AVERAGES THROUGH THE PERIOD.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
CONDITIONS HAVE IMPROVED TO GENERAL VFR THIS AFTERNOON AND WILL
CONTINUE INTO THE EVENING. ISOLATED THUNDERSTORM COVERAGE NOT
ENOUGH PROBABILITY TO INCLUDE IN ANY PARTICULAR TAF AS BOUNDARY
ALONG I-80 SINKS SOUTH. VERY WEAK WIND FLOW AND WINDS WILL BE
VARIABLE UNDER 5 KTS THROUGH THE TAF PERIOD.

BY 06-07Z OVERNIGHT WIDESPREAD IFR FOG EXPECTED AT MOST LOCATIONS
AND TO CONTINUE UNTIL 13-14Z. AS AN UPPER LEVEL TROUGH APPROACHES
MONDAY MORNING SHOWERS WILL INCREASE ACROSS REGION AS THE DAY
PROGRESSES.

OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/...
WHILE VFR IS EXPECTED MUCH OF THE TIME A SERIES OF SHORTWAVES
ALOFT WILL BRING OCCASIONAL RESTRICTIONS INTO THURSDAY. WEAK HIGH
PRESSURE WILL GIVE WIDESPREAD IFR FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 21, 3:16 PM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 PM EDT SUN JUL 21 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-222015-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
416 PM EDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

07

In the hours before

Special weather statement, Jul 21, 5:20 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 PM EDT SUN JUL 21 2013

PAZ021-073-212300-
ALLEGHENY PA-WESTMORELAND PA-
620 PM EDT SUN JUL 21 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGHENY AND WEST
CENTRAL WESTMORELAND COUNTIES...

AT 615 PM EDT...A CLUSTER OF SLOW MOVING THUNDERSTORMS WERE CENTERED
JUST SOUTH OF TURTLE CREEK MOVING SOUTH AT 10 MPH.

HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  WEST MIFFLIN...       TURTLE CREEK...       MONROEVILLE...
  MCKEESPORT...         ELIZABETH BORO...     MONESSEN...
  MURRYSVILLE...        WEST NEWTON...        IRWIN...

EXCESSIVE RUNOFF WILL ELEVATE SMALL STREAMS. PONDING OF WATER CAN BE
EXPECTED IN POOR DRAINAGE AREAS...LOW LYING SPOTS...AND UNDERPASSES.
THESE STORMS ARE AFFECTING ROUTE 30 AND ROUTE 48.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4013 7974 4013 7988 4016 7990 4016 7986
      4019 7985 4020 7991 4021 7995 4023 7997
      4025 7992 4028 8002 4048 7982 4040 7960

The radar

The Pittsburgh radar (KPBZ), 41 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
July 21, 5:55 PM EST to 8:00 PM EST
Where
Allegheny County, 0.2 mi SSW of Wall to 0.35 mi S of Wall
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
40.397, -79.772

The public reported flash flooding as Turtle Creek came out of its banks and flooded Route 48.

Flash Flood, Allegheny

When
July 21, 6:08 PM EST to 8:30 PM EST
Where
Allegheny County, 0.7 mi E of Dravosburg to 0.76 mi ESE of Dravosburg
Cause
Heavy Rain
Property damage
$35,000
Reported by
911 Call Center
Coordinates
40.350, -79.887

The 911 call center reported flash flooding with vehicles with passengers swamped on Route 837.

Flash Flood, Allegheny

When
July 21, 6:10 PM EST to 8:30 PM EST
Where
Allegheny County, 1.12 mi NE of Riverton to 1.35 mi NE of Riverton
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.360, -79.834

The 911 Call Center found an unoccupied car in flash flooding on 5th Avenue and Cliff Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462897, 462898, 462899.